Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Jackson, KY

May 2, 20165 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 2, 2016, 2:06 PM EDT for 5 counties in Kentucky. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 2:06 PM EDT (18:06 UTC)
Expired
May 2, 2016, 2:45 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breathitt County, KY, Clay County, KY, Jackson County, KY, Owsley County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 42 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 2:08 PM EDTHAIL 1.75Burning Springs, KY
May 2, 2:20 PM EDTHAIL 1.75Buckhorn, KY
May 2, 2:30 PM EDTHAIL 1Sebastian, KYTHE RIGHT HAND FORK OF BUFFALO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KJKL 021806
SVRJKL
KYC025-051-109-189-193-021845-
/O.NEW.KJKL.SV.W.0033.160502T1806Z-160502T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
206 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN SOUTHEASTERN KENTUCKY...
  NORTHWESTERN PERRY COUNTY IN SOUTHEASTERN KENTUCKY...
  SOUTHERN OWSLEY COUNTY IN SOUTHEASTERN KENTUCKY...
  EAST CENTRAL JACKSON COUNTY IN SOUTHEASTERN KENTUCKY...
  SOUTHWESTERN BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 245 PM EDT

* AT 206 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEXTONS
  CREEK...OR 10 MILES NORTH OF MANCHESTER...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...CROCKETTSVILLE...SOURWOOD...SACKER GAP...TAFF...BUCKHORN LAKE
  S.P....CHESTNUTBURG...FALL ROCK...THOMAS...VALJEAN...GOBBARD...PANCO...
  LUCKY FORK...TALBERT...HENSLEY...BERNICE...NATHANTON...TREADWAY...SEXTONS
  CREEK AND TRIXIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3720 8384 3737 8388 3749 8346 3730 8343
      3729 8344 3729 8347 3728 8349 3725 8349
      3724 8350 3723 8353 3721 8351
TIME...MOT...LOC 1806Z 256DEG 25KT 3731 8377 

HAIL...1.00IN
WIND...60MPH
 
$$

ABE
3 follow-up statements
082 
WWUS53 KJKL 021814
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT MON MAY 2 2016

KYC109-021823-
/O.CAN.KJKL.SV.W.0033.000000T0000Z-160502T1845Z/
JACKSON KY-
214 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3722 8376 3734 8379 3734 8378 3738 8380
      3749 8346 3730 8343 3729 8344 3729 8347
      3728 8349 3725 8349 3723 8353 3721 8351
TIME...MOT...LOC 1813Z 256DEG 25KT 3732 8371 

$$

KYC025-051-189-193-021845-
/O.CON.KJKL.SV.W.0033.000000T0000Z-160502T1845Z/
CLAY KY-PERRY KY-OWSLEY KY-BREATHITT KY-
214 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN CLAY...NORTHWESTERN PERRY...SOUTHEASTERN OWSLEY AND
SOUTHWESTERN BREATHITT COUNTIES...

AT 213 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THOMAS...OR 10
MILES SOUTH OF BOONEVILLE...MOVING EAST AT 30 MPH. GOLF BALL SIZED HAIL
WAS RECENTLY REPORTED FROM THIS STORM BY A CONSTABLE IN BURNING SPRINGS. 

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCKHORN...CROCKETTSVILLE...WHOOPFLAREA...TAFF...BLAKE...BUCKHORN LAKE
S.P....ONEIDA...SEBASTIAN'S BRANCH...BRUTUS...RICETOWN...THOMAS...COWCREEK...
VALJEAN...GOBBARD...NEWFOUND...PANCO...WILD CAT...ARNETT...LUCKY FORK AND
LAUREL CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3722 8376 3734 8379 3734 8378 3738 8380
      3749 8346 3730 8343 3729 8344 3729 8347
      3728 8349 3725 8349 3723 8353 3721 8351
TIME...MOT...LOC 1813Z 256DEG 25KT 3732 8371 

HAIL...1.75IN
WIND...60MPH
 
$$

ABE
809 
WWUS53 KJKL 021828
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
228 PM EDT MON MAY 2 2016

KYC051-021838-
/O.CAN.KJKL.SV.W.0033.000000T0000Z-160502T1845Z/
CLAY KY-
228 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN KENTUCKY.

LAT...LON 3726 8351 3727 8355 3726 8357 3727 8356
      3730 8359 3742 8361 3749 8346 3730 8343
      3729 8344 3729 8347 3728 8349 3725 8349
      3724 8351
TIME...MOT...LOC 1828Z 255DEG 32KT 3736 8353 

$$

KYC025-189-193-021845-
/O.CON.KJKL.SV.W.0033.000000T0000Z-160502T1845Z/
PERRY KY-OWSLEY KY-BREATHITT KY-
228 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN PERRY...SOUTHEASTERN OWSLEY AND SOUTHWESTERN
BREATHITT COUNTIES...

AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VALJEAN...OR 11
MILES SOUTHEAST OF BOONEVILLE...MOVING EAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCKHORN...LUCKY FORK...CROCKETTSVILLE...WHOOPFLAREA...SAUL...HOUSTON...
TALBERT...BUCKHORN LAKE S.P....SEBASTIAN'S BRANCH...VALJEAN...DALESBURG...
ARNETT...MORRIS FORK AND MISTLETOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3726 8351 3727 8355 3726 8357 3727 8356
      3730 8359 3742 8361 3749 8346 3730 8343
      3729 8344 3729 8347 3728 8349 3725 8349
      3724 8351
TIME...MOT...LOC 1828Z 255DEG 32KT 3736 8353 

HAIL...1.75IN
WIND...60MPH
 
$$

ABE
036 
WWUS53 KJKL 021845
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT MON MAY 2 2016

KYC025-189-193-021855-
/O.EXP.KJKL.SV.W.0033.000000T0000Z-160502T1845Z/
PERRY KY-OWSLEY KY-BREATHITT KY-
245 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PERRY...
SOUTHEASTERN OWSLEY AND SOUTHWESTERN BREATHITT COUNTIES HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN KENTUCKY.

LAT...LON 3726 8351 3727 8355 3726 8357 3727 8356
      3730 8359 3742 8361 3749 8346 3730 8343
      3729 8344 3729 8347 3728 8349 3725 8349
      3724 8351
TIME...MOT...LOC 1843Z 256DEG 25KT 3736 8353 

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:35 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 2, 11:35 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT MON MAY 2 2016

.UPDATE...
ISSUED AT 1135 AM EDT MON MAY 2 2016

CURRENT CONDITIONS ACROSS THE AREA FEATURE A STALLED FRONTAL
BOUNDARY ACROSS EASTERN KENTUCKY. UPSTREAM IN TN...A WAVE IS
TRACKING NORTHEAST INTO THE REGION. WITH THIS...ALREADY THIS
MORNING SOME SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND ARE
MOVING INTO THE AREA FROM THE SOUTHWEST. EVEN INSTABILITY STRONG
ENOUGH TO DEVELOP A STRONG STORM OR TWO. THUS HAVE UPDATED TO
BRING POPS INTO THE AREA IN EARNEST AND UPDATED THE FLOOD WATCH.
AS INSTABILITY INCREASES AND DEW POINTS STILL AROUND 60...THE
CHANCE OF STRONG STORMS AND HEAVY RAINFALL WILL BE PRESENT IN THE
AREA EARLY THIS AFTERNOON THROUGH THE EVENING. NEW GRIDS HAVE BEEN
SENT AND A NEW ZFP HAS BEEN SENT OUT.

UPDATE ISSUED AT 655 AM EDT MON MAY 2 2016

DEWPOINTS HAVE COME UP SOME IN THE PAST FEW HOURS AND WITH THIS
INCREASE NOW WE ARE STARTING TO SEE SOME ISOLATED SHOWERS DEVELOP
ACROSS THE AREA. ENVIRONMENT CONTINUES TO BE VERY MOIST. ALSO
NOTING AN UPTICK IN SHOWER/THUNDERSTORMS UPSTREAM OVER ARKANSAS
AND MISSISSIPPI. THIS ACTIVITY SHOULD CONTINUE TO TRACK NORTHEAST
INTO KENTUCKY BY MIDDAY OR EARLY AFTERNOON. HI-RES MODELS SEEM TO
BE HANDLING THE CURRENT ACTIVITY VERY POORLY...SO OUTSIDE OF
CURRENT TRENDS...NOT MUCH TO KEY OFF OF AT THE MOMENT.
CLEARLY...THE MOIST ENVIRONMENT COMBINED WITH THE SHOWERS/STORMS
MOVING IN WILL GIVE WAY TO SOME DECENT RAINFALL POTENTIAL INTO
THIS AFTERNOON. 1 HOUR FLASH FLOOD GUIDANCE HAS COME UP JUST A
TOUCH TO AROUND 1 INCH FOR MUCH OF SOUTHEAST KENTUCKY...WITH THE 3
HOUR ALSO COMING UP A TOUCH TO AROUND 1.50 INCHES. CLEARLY WITH
ANY CONVECTION...THESE AMOUNTS WILL NOT BE HARD TO OBTAIN...SO
FLASH FLOOD WATCH REMAINS VERY VIABLE. NOT MANY CHANGES THIS
MORNING...EXCEPT TO INCREASE CLOUD COVER AND BRING IN SOME SMALL
POPS A BIT EARLIER TO ACCOUNT FOR SHOWERS DEVELOPING PRESENTLY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 255 AM EDT MON MAY 2 2016

FINALLY A LULL IN THE ACTION EARLY THIS MORNING AS MOST OF THE
CONVECTION HAS SHIFTED OFF TO THE NORTH. HOWEVER...A COLD FRONT
REMAINS JUST OFF TO OUR WEST ACROSS CENTRAL KENTUCKY THIS
MORNING...WITH PLENTY OF SURFACE MOISTURE REMAINING ACROSS EASTERN
KENTUCKY. A SHORTWAVE TROUGH WILL SWING NORTHWARD ACROSS EASTERN
KENTUCKY THIS AFTERNOON AND INTERACT WITH THE APPROACHING FROM
FROM THE WEST TO GENERATE WIDESPREAD SHOWERS AND STORMS.
UNFORTUNATELY...THIS IS NOT GOOD NEWS AS FLASH FLOOD GUIDANCE
REMAINS VERY LOW. THE ONE HOUR FLASH FLOOD GUIDANCE IS 0.75-1.00
FOR MUCH OF THE AREA...WHILE THE 3 HOUR FLASH FLOOD GUIDANCE IS
BETWEEN 1.00 AND 1.50. WITH THE GFS RUN SHOWING OVER 1.50 INCHES
OF RAIN THIS AFTERNOON...THIS IS VERY CONCERNING. SO MUCH
SO...THAT WE HAVE ISSUED A NEW FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST KENTUCKY FROM LATE THIS MORNING THROUGH TONIGHT. PW
VALUES ARE NOT QUITE AS HIGH AS THE PAST 24 HOURS...BUT STILL ON
THE HIGH SIDE...SUPPORTING LOCALLY HEAVY RAIN. LATEST 00Z ARW AND
NMM BOTH HAVE THE SAME CORRIDOR THAT GOT HIT HARD LAST NIGHT
GETTING HIT AGAIN THIS AFTERNOON...SO THIS CERTAINLY BEARS
WATCHING FOR THOSE IN EASTERN KENTUCKY. WITH THE FRONT VIRTUALLY
STALLED...THE SETUP FOR TRAINING STORMS IS CERTAINLY THERE...WHICH
COULD AID IN THE FLASH FLOOD CONCERN. WHILE MANY MODELS HAVE
ANOTHER LULL TONIGHT...THE NAM...WITH SOME WEAK SUPPORT FROM THE
HI-RES SHORT TERM MODELS SUPPORT SOME SHOWER/STORM ACTIVITY
LINGERING IN SOUTHEAST KENTUCKY INTO EARLY TUESDAY MORNING. FOR
THIS REASON...KEPT THE FLASH FLOOD WATCH GOING THROUGH 15Z
TUESDAY. ONE LAST THING TO CONSIDER TODAY IS THE POTENTIAL FOR A
FEW STRONG STORMS AS MLCAPES APPROACH 1000J/KG IN THE SOUTHEAST
WITH MODEST SHEAR IN PLACE. THIS COULD LEAD TO SOME HAIL AND
STRONG WINDS FROM A FEW OF THE STRONGER STORMS. WILL CONTINUE TO
HIGHLIGHT THE FLOODING/STORM THREAT IN THE HWO AND FLASH FLOOD
WATCH.

BY TUESDAY...WE ARE KIND OF BETWEEN THE DEPARTING SYSTEM AND ONE
APPROACHING FROM THE NORTH. MODELS ARE HINTING AT A BIT MORE
INSTABILITY TODAY...AND WOULDN'T BE SURPRISED TO SEE A FEW
AFTERNOON THUNDERSTORMS AGAIN ON TUESDAY AS THE WAVE DIPS IN FROM
THE NORTH. FORTUNATELY...WHATEVER HAPPENS ON TUESDAY SHOULD NOT BE
AS WIDESPREAD AND HOPEFULLY CAN AVOID THE AREAS IMPACTED BY THE
RECENT FLOODING. HIGHS ON TUESDAY SHOULD TAKE A STEP BACK AS
COOLER AIR ADVECTS IN BEHIND THE DEPARTING SYSTEM/COLD FRONT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 614 AM EDT MON MAY 2 2016

THE PERIOD WILL BE HIGHLIGHTED BY A BURST OF VERY COOL AIR EARLY
ON...AS A DEEP UPPER LEVEL LOW PRESSURE SYSTEM DROPS SOUTHWARD
OVER THE EASTERN CONUS. A SHORTWAVE TROUGH AHEAD OF THE MAIN
SYSTEM COULD PRODUCE A FEW SHOWERS ON TUESDAY NIGHT. THE MAIN
EVENT ARRIVES ON WEDNESDAY AS A SURFACE COLD FRONT PUSHES THROUGH
UNDERNEATH THE MAIN UPPER TROUGH AXIS. DESPITE MEAGER LOW LEVEL
MOISTURE...MODELS ARE SUGGESTING SHOWERS AND POSSIBLY
THUNDERSTORMS WILL OCCUR...DUE TO COLD AIR ALOFT AND THE STRENGTH
OF THE UPPER LEVEL SYSTEM. IF SHOWERS LINGER INTO THURSDAY AS THE
MODELS SUGGEST...THERE COULD EVEN BE SOME SNOW AT THE HIGHEST
ELEVATIONS NEAR THE VA BORDER.

THE UPPER LOW SHOULD BE PULLING AWAY TO THE EAST BY FRIDAY...AND
RIDGING/HIGH PRESSURE WILL BUILD IN FROM THE WEST AT ALL LEVELS.
THIS WILL BRING DRIER WEATHER AND A WARMING TREND LASTING INTO THE
WEEKEND. BY LATE IN THE WEEKEND...THE HIGH/RIDGING IS EXPECTED TO
GET SUPPRESSED TO THE SOUTH AS ANOTHER UPPER LEVEL TROUGH MOVES
SOUTHEAST ACROSS THE GREAT LAKES AND NEW ENGLAND. THIS WOULD SEND
A COLD FRONT SOUTH TO THE OHIO VALLEY. THE PREVIOUS 12Z RUN OF
THE ECMWF GENERATED LIGHT PRECIP ALONG THE FRONT IN OUR
AREA SUNDAY...WHILE THE LATEST 00Z BACKED OFF. DID ALLOW A SLIGHT
CHANCE OF SHOWERS IN THE FORECAST AT THIS POINT. HOWEVER...IF
MODELS CONTINUE TO BE DRY...THIS COULD END UP REMOVED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 655 AM EDT MON MAY 2 2016

A MIX OF MVFR/VFR CONDITIONS WILL BE SEEN OVER THIS AREA THIS
MORNING BEFORE BECOMING MAINLY VFR BY MIDDAY. A COLD FRONT WILL
INTERACT WITH A SYSTEM MOVING IN FROM THE SOUTH TO BRING
WIDESPREAD SHOWERS AND STORMS TO THE AREA THIS AFTERNOON AND COULD
BRING SOME BRIEF PERIODS OF MVFR CIGS/VISBYS. AS THE SYSTEM/FRONT
DEPART TONIGHT...LOW CLOUDS WILL LIKELY DEVELOP ACROSS THE AREA
WITH MVFR BECOMING DOMINANT OVERNIGHT. SOME IFR CIGS MAY BE
POSSIBLE LATE TONIGHT AS CIGS CONTINUE TO LOWER OVERNIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ080-084>088-104-
106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, May 2, 4:58 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT MON MAY 2 2016

KYZ044-050>052-058>060-068-069-079-083-031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...
MONTICELLO
458 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ080-084>088-104-106>120-031200-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...
BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...
COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
458 AM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGER STORMS
THIS AFTERNOON AND EVENING MAY CONTAIN HAIL AND STRONG WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH COULD LEAD
TO FLASH FLOODING...DUE TO THE GROUND ALREADY BEING VERY
SATURATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY OCCURRENCES OF FLOODING...HAIL...
OR DAMAGING WINDS THROUGH TONIGHT.

KAS

In the hours before

Local storm report, May 2, 1:08 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 WNW SALYERSVILLE      37.76N 83.09W
05/01/2016                   MAGOFFIN           KY   911 CALL CENTER

            LARGE TREE ON POWERLINES ON ELK CREEK RD.

&&

TBREWER
Local storm report, May 2, 1:25 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     N WRIGLEY               38.02N 83.27W
05/01/2016                   MORGAN             KY   911 CALL CENTER

            TREE DOWN ON HWY 711 ON DEHART RD.

&&

TBREWER
Special weather statement, May 2, 1:32 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT MON MAY 2 2016

KYZ107-109-110-021800-
FLOYD-JOHNSON-MAGOFFIN-
132 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...JOHNSON...MAGOFFIN
COUNTIES...

AT 131 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF SALYERSVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...PRESTONSBURG...MARTIN...AND ALLEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 4 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 3.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3752 8297 3753 8300 3755 8300 3755 8302
      3758 8301 3759 8306 3763 8309 3764 8309
      3768 8311 3783 8269 3759 8261 3757 8261
TIME...MOT...LOC 1731Z 253DEG 23KT 3762 8299

ABE
Local storm report, May 2, 1:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             3 WSW PRESTONSBURG      37.66N 82.82W
05/02/2016  M0.88 INCH       FLOYD              KY   NWS EMPLOYEE

&&

TBREWER
Special weather statement, May 2, 1:55 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT MON MAY 2 2016

KYZ069-114-116-021830-
JACKSON-OWSLEY-CLAY-
155 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT JACKSON...OWSLEY...AND CLAY
COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS OVER EGYPT...OR 10 MILES
SOUTHEAST OF MCKEE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOURWOOD...FOGERTOWN...TRAVELLERS REST...TYNER...STURGEON...LEVI...
TREADWAY...AND SEXTONS CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3718 8392 3723 8395 3725 8394 3725 8396
      3733 8400 3750 8372 3726 8361
TIME...MOT...LOC 1754Z 241DEG 28KT 3730 8389

ABE
Local storm report, May 2, 1:58 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             DOTSON                  37.65N 82.86W
05/02/2016  M0.75 INCH       FLOYD              KY   TRAINED SPOTTER

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:09 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike11 min
May 1, 8:27 PM EDTSpecial Weather StatementJKLMagoffin33 min
May 1, 8:31 PM EDTSpecial Weather StatementJKLLeslie29 min
May 1, 8:39 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more3 hr
May 1, 8:53 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike6 hr
May 1, 8:59 PM EDTSpecial Weather StatementJKLHarlan31 min
May 1, 9:02 PM EDTAreal Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin12 hr
May 1, 10:15 PM EDTRiver Flood AdvisoryJKLEstill, Powell4 days
May 2, 3:19 AM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Elliott, Floyd, Harlan and 16 more18 hr
May 2, 7:09 AM EDTRiver Flood AdvisoryJKLOwsley19 hr
May 2, 1:32 PM EDTSpecial Weather StatementJKLFloyd28 min
May 2, 1:55 PM EDTSpecial Weather StatementJKLOwsley35 min
May 2, 1:59 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike31 min
May 2, 2:14 PM EDTFlash Flood WarningJKLBreathitt, Clay, Floyd, Johnson, Knott, Magoffin and 4 more5 hr
May 2, 2:22 PM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle4 hr
May 2, 2:22 PM EDTSpecial Weather StatementJKLMartin23 min
May 2, 2:25 PM EDTSevere Thunderstorm WarningJKLMartin, Pike22 min
May 2, 2:30 PM EDTSevere Thunderstorm WarningJKLBreathitt, Leslie, Perry30 min
May 2, 2:32 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike43 min
May 2, 2:47 PM EDTRiver Flood AdvisoryJKLLee3 days
May 2, 2:50 PM EDTSpecial Weather StatementJKLBell40 min
May 2, 2:55 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Magoffin, Perry35 min
May 2, 3:09 PM EDTRiver Flood AdvisoryJKLMagoffin27 hr
May 2, 3:15 PM EDTSevere Thunderstorm WarningJKLPike30 min
May 2, 3:19 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike41 min
May 2, 3:33 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Pike3 hr
May 2, 3:38 PM EDTSevere Thunderstorm WarningJKLPike26 min
May 2, 3:40 PM EDTSpecial Weather StatementJKLLetcher35 min
May 2, 3:42 PM EDTFlash Flood WarningJKLLee, Owsley3 hr
May 2, 3:48 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher, Perry27 min
May 2, 4:07 PM EDTSpecial Weather StatementJKLPike23 min
May 2, 7:02 PM EDTAreal Flood WarningJKLBreathitt, Floyd, Knott, Lee, Magoffin, Owsley and 1 more12 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.